Wyoming, 2022Winter Storm and Heavy Snow in Wyoming, March 5 to 6, 2022
March 5 to 6, 2022 · NWS RIW · 2 events in 2 counties and zones
A Pacific cold front crossed Wyoming and brought locally heavy snow, particularly across southwest Wyoming. The heaviest snow fell around Rock Springs, where snow banding set up and brought 6 to 9 inches of new snow around the city.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific cold front crossed Wyoming and brought locally heavy snow, particularly across southwest Wyoming. The heaviest snow fell around Rock Springs, where snow banding set up and brought 6 to 9 inches of new snow around the city. Amounts dropped sharply outside of the band, with only 2 inches around Green River, just 10 miles to the west.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 5, 11:41 AM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Mar 5, 11:41 AM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1141 AM MST Sat Mar 5 2022
.SHORT TERM...This Afternoon through Sunday Night
Cold and overcast conditions this morning across much of the
forecast area. A deformation band over eastern WY and Natrona County
is showing signs of weakening with warming cloud tops as of 930am.
The associated upper low will continue its exit over the Central
Plains today, hence the weakening deformation band. Light snow will
continue over central and southern portions though the rest of the
morning, with the focus shifting to western portions this afternoon.
A second upper low over the Great Basin will slowly move eastward
today and reach the Four Corners region by early Sunday morning.
Moisture will remain abundant over the forecast area. 700mb winds
from the south-southeast will provide enough upslope flow over the
Upper Green River Basin and the surrounding mountains today. The
dominant 700mb flow will be north-northeast east of the Divide and
easterly over the south tonight into Sunday. However, an embedded
low looks to be nearly stationary over the Salt/Wyoming Ranges
during this time. This will provide a localized southerly upslope
flow over the basin tonight and Sunday. Will likely upgrade Winter
Weather Advisories to Warnings for the Pinedale and southern Lincoln
County (due to the aforementioned easterly flow) zones to account
for this prolonged period of light to moderate snow.
After a break this afternoon, snow will redevelop over southern and
central portions this evening. This activity will spread into
southern portions of the Bighorn Basin and Johnson County late
tonight/early Sunday morning. This activity will begin to wane again
Sunday afternoon, as the second upper low moves over southern CO.
Light snow will continue over western portions into Sunday night, as
a shortwave drops southward from Canada Sunday afternoon. There will
not be much energy associated with this system and snow will quickly
end over the west/southwest Sunday night.
Wind gusts of 15 to 25 mph will occur across all, but northwestern
portions today and tonight. Higher gusts up to 35 mph will occur
near Buffalo this afternoon. East-northeast winds, with gusts of 25
to 35 mph, will occur over the Wind Corridor and Sweetwater County
Sunday. Temperatures will remain 15 to 20 degrees below normal over
the weekend. This, coupled with the gusty winds, will serve as a
bitter reminder that winter is still here.
.LONG TERM...Sunday night through Friday
Issued at 405 AM MST Sat Mar 5 2022
Snow should finally be on a downward trend as the trough bringing
the snow moves to the south of the area. Snow across western and
southern areas should come to an end for the most part by sunrise on
Monday. A few light snow showers may linger early Monday morning,
but with short wave ridging moving across the state, most areas
should be dry. Temperatures will be cold though, averaging 10 to
15 degrees below normal for the most part.
The break will not last long though, as a cold front drops toward
Wyoming. This front has continental, Canadian air behind it, not
the Pacific air that we experienced with the weekend system. We
have some high confidence and low confidence with this system.
There is very high confidence that some very cold air will be
coming in behind it. It does not look as cold as last weeks cold,
but it will still be well below normal with some below zero low
temperatures possible across many areas. The stronger mid March
sun angle and shorter nights should keep it from getting brutally
cold. There is also high confidence that there will be a period
of snow across the state during the mid week. But notice how I
said midweek, not picking a day.
And that brings us to the low confidence portion of the forecast,
the timing of the snow, especially the onset of it. Most areas
should be dry through Monday night with only some orographic snow
showers in the northwestern mountains. The GFS yesterday was the
fast model and now holds most snow off east of the Divide until
after 00Z Thursday. The ECMWF is now faster, bringing snow in as
early as Tuesday night. The ECMWF also moves the snow out of the
area by Thursday morning, while the GFS lingers it through much
of the day. It is still several days out, so plenty of time to
watch it and hope for better model agreement. Nevertheless, the
middle of the week looks cold and snowy.
&&
.AVIATION...For the 18Z TAFS through 18Z Sunday
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
MVFR conditions will be prevalent over the next 24 hours, with IFR
likely tonight into Sunday morning. Snow will be isolated and
light this afternoon, before increasing in coverage and intensity
tonight from south to north as the next wave moves into the area.
Ceilings improve this afternoon as well, before lowering again this
evening into tonight. Snow and MVFR to IFR conditions continue
through Sunday morning.
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
MVFR conditions will be prevalent over the next 24 hours, with
IFR likely tonight into Sunday morning. Snow will be light this
afternoon, before increasing in coverage and intensity tonight
from south to north as the next wave moves into the area. At KJAC,
snow will be isolated this afternoon, but MVFR ceilings are
likely. IFR VIS is likely with the snow that moves in tonight,
which should last into Sunday morning for KPNA, KBPI, and KJAC as
a sfc low provides enhanced lift. At KRKS, snow decreases in
intensity around 12Z Sunday morning, but light snow and MVFR
should continue through the morning hours.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Snow showers and below normal temperatures will continue across
much of the area over the weekend. North to northeast winds, with
gusts of 25 to 35 will occur across much of the area today. East
to northeast winds, with similar gusts, will occur over zones
279/280/289 Sunday. Relative humidity will remain well above
critical levels. Mixing and smoke dispersal will be generally
poor to fair, due to the combination of low clouds and gusty
winds. Another winter storm is poised to impact the area through
the middle of the week, with another chance for snow and below
normal temperatures.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST Sunday for WYZ014>016-
018.
Winter Weather Advisory until 11 PM MST Sunday for WYZ012-013-023>027.
&&
SHORT TERM...LaVoie
LONG TERM...Hattings
AVIATION...Rowe
FIRE WEATHER...LaVoie
Hazardous weather outlook, Mar 5, 4:57 AM MST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
457 AM MST Sat Mar 5 2022
WYZ001>020-022>030-061200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
457 AM MST Sat Mar 5 2022
...Winter Weather Advisories in effect through Sunday for
Portions of Western and Central Wyoming...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Periods of snowfall will continue to cause winter travel
conditions and reduced visibility for the region. Leave extra
time if traveling this weekend.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday and Sunday Night...Snow will continue across much of the
area. Temperatures will be below average with breezy winds for
Sweetwater County.
Tuesday through Thursday...Another round of wintry weather is
likely, with a Canadian air mass bringing below-average
temperatures.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snowfall totals.
Winter Storm, South Lincoln County
- When
- March 5, 1:00 PM MST to March 6, 2:00 PM MST
- Where
- South Lincoln County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
A combination of snow and blowing snow led to closure of US Highway 189 south of Kemmerer for several hours.
Heavy Snow, Rock Springs & Green River
- When
- March 5, 5:00 PM MST to March 6, 11:00 AM MST
- Where
- Rock Springs & Green River forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
Locally heavy snow fell in around Rock Springs, with 6 to 9 inches commonplace. Amounts dropped sharply farther west with only 2 to 3 inches around Green River.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, March 5, 20227 deaths · 6 injured · $223 million · EF4 · 36 events
- Tornado and Flooding in Wisconsin, March 5, 2022$382,000 · EF1 · 11 events
- Tornado and Damaging Winds in Illinois, March 5, 2022$60,000 · EF1 · 5 events
- Tornadoes and Hail in Iowa, March 5, 2022EF1 · 19 events
- Tornado and Damaging Winds in Illinois, March 5, 2022EF1 · 11 events
- Tornado and Hail in Illinois, March 5 to 6, 2022EF0 · 31 events
- Damaging Winds in Illinois, March 5, 202270 kt wind · 29 events
- Hail and Damaging Winds in Missouri, March 5 to 6, 2022$30,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Missouri, March 5, 20221.75 in hail · 25 events
- Winter Storm and Winter Weather in South Dakota, March 5 to 6, 202224 events
- Ice Storm and Winter Weather in Michigan, March 5 to 6, 20229 events
- Hail and Winter Weather in Minnesota, March 5 to 6, 20220.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011920, 1011919.